Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 236, NWS Blacksburg, VA

August 6, 2016Bedford County, Campbell County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 6, 2016, 7:33 PM EDT for Bedford County, Campbell County, Virginia. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2016, 7:33 PM EDT (23:33 UTC)
Expired
Aug 6, 2016, 8:30 PM EDT
In force
57 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bedford County, VA, Campbell County, VA

The radar

The Roanoke radar (KFCX), 96 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 7:35 PM EDTTSTM WND DMG3 Nw Evington, VATHREE TREES WERE BLOWN DOWN ALONG BETHEL CHURCH ROAD.
Aug 6, 7:35 PM EDTTSTM WND DMG6 N Evington, VAA TREE WAS BLOWN DOWN ALONG TURKEY FOOT ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.6 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

355 
WUUS51 KRNK 062333
SVRRNK
VAC019-031-070030-
/O.NEW.KRNK.SV.W.0236.160806T2333Z-160807T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
733 PM EDT SAT AUG 6 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMPBELL COUNTY IN CENTRAL VIRGINIA...
  EASTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 830 PM EDT

* AT 733 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER EVINGTON...
  MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ALTAVISTA...
  HURT...
  EVINGTON...
  RUSTBURG...
  AND FOREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3708 7911 3709 7913 3708 7914 3707 7918
      3705 7919 3712 7921 3710 7922 3711 7922
      3713 7925 3710 7929 3714 7935 3713 7935
      3726 7950 3737 7936 3725 7892 3724 7892
TIME...MOT...LOC 2333Z 281DEG 20KT 3725 7931 

HAIL...<.75IN
WIND...60MPH
 
$$

RAB
3 follow-up statements
797 
WWUS51 KRNK 062353
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
753 PM EDT SAT AUG 6 2016

VAC019-031-070030-
/O.CON.KRNK.SV.W.0236.000000T0000Z-160807T0030Z/
CAMPBELL VA-BEDFORD VA-
753 PM EDT SAT AUG 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR CENTRAL CAMPBELL AND EAST CENTRAL BEDFORD COUNTIES...

AT 752 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM RUSTBURG TO NEAR EVINGTON TO NEAR HUDDLESTON...MOVING
EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ALTAVISTA...
HURT...
EVINGTON...
RUSTBURG...
AND FOREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3727 7949 3735 7930 3725 7892 3724 7892
      3708 7911 3709 7913 3708 7914 3707 7918
      3705 7919 3712 7921 3710 7922 3711 7922
      3713 7925 3710 7929 3714 7935 3713 7935
      3726 7950
TIME...MOT...LOC 2352Z 268DEG 25KT 3729 7909 3720 7923 3719 7941 

HAIL...<.75IN
WIND...60MPH
 
$$

RAB
426 
WWUS51 KRNK 070012
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
812 PM EDT SAT AUG 6 2016

VAC019-070020-
/O.CAN.KRNK.SV.W.0236.000000T0000Z-160807T0030Z/
BEDFORD VA-
812 PM EDT SAT AUG 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BEDFORD COUNTY
HAS BEEN CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3708 7911 3709 7913 3708 7914 3707 7918
      3705 7919 3712 7921 3711 7923 3713 7925
      3711 7928 3710 7930 3714 7934 3714 7935
      3713 7935 3716 7938 3721 7935 3731 7915
      3724 7892
TIME...MOT...LOC 0010Z 281DEG 20KT 3727 7897 3718 7911 3717 7929 

$$

VAC031-070030-
/O.CON.KRNK.SV.W.0236.000000T0000Z-160807T0030Z/
CAMPBELL VA-
812 PM EDT SAT AUG 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR CENTRAL CAMPBELL COUNTY...

AT 810 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR SPRING MILLS TO GLADYS TO NEAR ALTAVISTA...MOVING
EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ALTAVISTA...
HURT...
EVINGTON...
RUSTBURG...
AND HODGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3708 7911 3709 7913 3708 7914 3707 7918
      3705 7919 3712 7921 3711 7923 3713 7925
      3711 7928 3710 7930 3714 7934 3714 7935
      3713 7935 3716 7938 3721 7935 3731 7915
      3724 7892
TIME...MOT...LOC 0010Z 281DEG 20KT 3727 7897 3718 7911 3717 7929 

HAIL...<.75IN
WIND...60MPH
 
$$

RAB
740 
WWUS51 KRNK 070029
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
829 PM EDT SAT AUG 6 2016

VAC031-070037-
/O.EXP.KRNK.SV.W.0236.000000T0000Z-160807T0030Z/
CAMPBELL VA-
829 PM EDT SAT AUG 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
CENTRAL AND EASTERN CAMPBELL COUNTY WILL EXPIRE AT 830 PM EDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THESE THUNDERSTORMS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

PLEASE NOTE...A NEW SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED
SOUTHWESTERN CAMPBELL COUNTY AND IN EFFECT UNTIL 930 PM EDT.

LAT...LON 3708 7911 3709 7913 3708 7914 3707 7918
      3705 7919 3712 7921 3711 7923 3713 7925
      3711 7928 3710 7930 3714 7934 3714 7935
      3713 7935 3716 7938 3721 7935 3731 7915
      3724 7892
TIME...MOT...LOC 0027Z 281DEG 20KT 3726 7887 3717 7901 3716 7919 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 4:01 PM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 6, 4:01 PM EDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
401 PM EDT Sat Aug 6 2016

.SYNOPSIS...
A cold front extends from eastern Pennsylvania to central
Kentucky. This front will drift south tonight, stalling over, or
just to the south of the region on Sunday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 400 PM EDT Saturday...

Summertime upper level ridge covers the southern one half of the
CONUS with a compact 500 mb trough near the Pacific NW coast and
broad cyclonic flow over the Great Lakes and into New England.
Weak surface cold front was stretched from New England, southwest
through the lower Ohio Valley along the southern periphery of the
faster westerly flow aloft associated with the broad cyclone to
the north. Little in the way of dynamic support was associated
with the weak front with the exception for the New England portion
of front where an embedded perturbation aloft will provide
enhanced lift. Southern part of the front has been relying mainly
on daytime heating and thermodynamic support to drive deep
convection closer to the frontal boundary.

For our forecast area, the surface front will be approaching from
the north, coverage of showers and thunderstorms increasing as the
evening progresses. MLCAPE close to 2000 j/kg and DCAPE values of
700 to 1000 will likely drive some strong thunderstorms through at
least sunset. Cloud layer mean wind forecast is from 300 deg at
15 to 20 mph...so the added DCAPE would likely result is some
respectable thunderstorm outflow surface gusts of double those
wind values. An isolated pulse severe storm can't be ruled out,
but with lack of upper level dynamic support, there does not
appear to be an organized threat.

Models gradually bring front through southern WV/VA during the
overnight...winds becoming northerly on the back side of the
front. Convergence along the front will likely result in lingering
convection across the southern forecast area through the overnight
but diminishing in intensity with time. Clouds will also linger,
temperatures remaining mild, although some infiltration of dryer
air north of Interstate 64 may allow for cooler readings farther
north.

On Sunday, the surface front is progged to stall, along or just
south of the VA/NC border. Some drier air will push into northern
portions of the forecast area, but will have trouble making
inroads into this subtropical airmass. Scattered showers and
thunderstorms will once again develop along the frontal zone Sunday
afternoon, although expectation is for the greatest coverage to be
across our southern CWA as opposed to the north. Temperatures
will be more subdued (highs 70s mountains to lower 80s piedmont)
per cloud cover which will likely be pretty extensive across the
southern Appalachians along the frontal zone.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 330 PM EDT Saturday...

A shallow upper trof over the northeast US will give way to building
heights as a ridge amplifies over the eastern third of the country.
This will allow surface high pressure over the Great Lakes to more
eastward and briefly wedge down the east side of the Appalachians into
the first part of next week. This will also act to squeeze the
lingering frontal boundary over the region, and pieces of energy and
some moisture from a tropical circulation along the Gulf Coast become
entrained in the synoptic circulation over our region. This is trending
guidance in a wetter direction and will bring an enhanced chance for
showers/storms to our forecast for Sunday night through Monday, but
expect developing southeasterly flow to create some downsloping
conditions far west so will trim POPs accordingly. As the surface high
continues to slide eastward on Tuesday the flow will become more
southeasterly and should help confine the better for precipitation more
to the southern Blue Ridge. The airmass will remain very moist through
the period and there may be potential for some hydro issues due to
locally excessive rainfall mainly Sunday night into Monday. With
wedgelike conditions expect high temperatures to generally be well
below normal.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 330 PM EDT Saturday...

A broad, flat upper level ridge will be in place through the middle of
next week with a surface Bermuda high established off the coast. This
will keep a southerly flow of warm and moisture air coming into the
region. Overall synoptic forcing is weak but diurnal heating in the
unstable warm and moist airmass will help showers/storms bubble up
especially from the Blue Ridge westward. By the end of the week a
shallow trof will be moving through the Great Lakes region as a weak
surface boundary pushes in our direction from the northwest. Energy and
some additional moisture from a remnant tropical circulation also looks
to get absorbed into the synoptic flow as it shifts to a more
southwesterly direction ahead of the trof. This will enhance our
precipitation chances and aerial coverage of showers/storms as we head
into the weekend. Expect seasonally warm temperatures through the
period.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 200 PM EDT Saturday...

Surface front extends from central PA to northern KY. Scattered to
numerous showers are expected along the front as it moves into
WV/VA this afternoon and evening. Embedded thunderstorms are also
possible with isold surface gusts of 30-40 mph. The general wind
flow ahead of the front is out of the west, with northerly winds
on the back side of the front. A wind shift is expected from west
to the north as the front moves across the forecast area tonight.

Conditions will primarily be VFR this afternoon, then trend lower
as frontal showers move through during the evening. Loss of
daytime heating will bring an end to the shower threat after
midnight, but but do expect patchy fog and stratus to develop.

It is unclear at this time as to how much sub-VFR sort of weather
conditions will linger on Sunday. This will depend on how much dry
air can infiltrate from the north. Model consensus is for the
front to stall over the Carolinas with the low level flow becoming
easterly later Sunday into Monday. If this turns out to be the
case, then clouds will linger with the potential for MVFR or even
IFR conditions due to cigs as we transition into the first part of
the week. Proximity of the front will also determine precipitation
coverage...with greatest coverage of showers expected over the
Carolinas and southern Appalachians Sunday into Monday.

Extended aviation discussion...

An unsettled week is expected with southeast wind flow resulting
in low clouds and occasional showers through Thursday. MVFR cigs
will likely persist through Thursday with potential for IFR
conditions at night.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...PM
Hazardous weather outlook, Aug 6, 4:07 AM EDT, 15 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 AM EDT SAT AUG 6 2016

NCZ001-002-018-VAZ007-009>020-022>024-035-WVZ042>044-507-508-070815-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-AMHERST-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
407 AM EDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>034-043>047-058-059-070815-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
407 AM EDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BRING TORRENTIAL
DOWNPOURS AND COULD LEAD TO LOCALIZED FLOODING. IN ADDITION...A
FEW STORMS COULD BECOME SEVERE WITH ISOLATED DAMAGING WINDS THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 6, 5:04 PM EDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 PM EDT SAT AUG 6 2016

NCZ003-020-062145-
YADKIN-SURRY-
504 PM EDT SAT AUG 6 2016

...A STRONG THUNDERSTORM WILL AFFECT YADKIN AND SOUTHEASTERN SURRY
COUNTIES...

AT 500 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ROCKFORD...
MOVING SOUTH AT 10 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM. FREQUENT
CLOUD-TO-GROUND LIGHTNING AND BRIEF HEAVY RAINFALL CAN ALSO BE
EXPECTED.

LOCATIONS IMPACTED INCLUDE...
YADKINVILLE...
BOONVILLE...
EAST BEND...
HUNTSVILLE...
AND LONE HICKORY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3605 8073 3631 8076 3636 8057 3617 8043
      3616 8044 3614 8044 3612 8045 3612 8049
      3611 8051 3608 8051 3605 8050
TIME...MOT...LOC 2100Z 339DEG 10KT 3627 8066

RAB
Special weather statement, Aug 6, 5:15 PM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
515 PM EDT SAT AUG 6 2016

VAZ047-062200-
BUCKINGHAM-
515 PM EDT SAT AUG 6 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BUCKINGHAM
COUNTY THROUGH 600 PM EDT...

AT 514 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEAR SCHUYLER TO NEAR PALMYRA.
MOVEMENT WAS SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS ALONG WITH FREQUENT CLOUD-TO-GROUND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
DILLWYN...
NEW CANTON...
CENTENARY...
AND GOLD HILL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3764 7825 3748 7836 3746 7850 3770 7869
      3768 7866 3768 7865 3769 7864 3770 7865
      3771 7865 3775 7862 3776 7855 3776 7851
      3780 7849 3776 7847 3775 7844 3771 7829
      3769 7824 3768 7824
TIME...MOT...LOC 2114Z 312DEG 14KT 3775 7867 3781 7823

RAB
Special weather statement, Aug 6, 5:34 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 PM EDT SAT AUG 6 2016

VAZ024-034-035-046-047-062230-
BUCKINGHAM-APPOMATTOX-ROCKBRIDGE-AMHERST-BEDFORD-
534 PM EDT SAT AUG 6 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
APPOMATTOX...AMHERST...WESTERN BUCKINGHAM...SOUTHERN ROCKBRIDGE AND
NORTHEASTERN BEDFORD COUNTIES THROUGH 630 PM EDT...

AT 532 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES EAST OF SCHUYLER TO NEAR
NATURAL BRIDGE. MOVEMENT WAS SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS. FREQUENT
LIGHTNING AND BRIEF VERY HEAVY RAINFALL CAN ALSO BE EXPECTED WITH
THESE THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
BUENA VISTA...
AMHERST...
GLASGOW...
AND CLIFFORD.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3748 7946 3772 7968 3775 7907 3771 7906
      3770 7899 3768 7897 3755 7890 3754 7884
      3754 7882 3756 7881 3759 7883 3760 7881
      3763 7882 3763 7872 3770 7869 3768 7866
      3768 7864 3769 7864 3771 7865 3748 7848
TIME...MOT...LOC 2132Z 304DEG 25KT 3779 7858 3769 7959

RAB
Special weather statement, Aug 6, 6:07 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
607 PM EDT SAT AUG 6 2016

VAZ024-035-046-047-062300-
BUCKINGHAM-APPOMATTOX-ROCKBRIDGE-AMHERST-
607 PM EDT SAT AUG 6 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN
APPOMATTOX...AMHERST...BUCKINGHAM...AND EASTERN ROCKBRIDGE COUNTIES
AS WELL AS THE CITY OF BUENA VISTA THROUGH 700 PM EDT...

AT 605 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEAR CENTENARY TO NEAR NEW
GLASGOW TO NEAR BUENA VISTA. MOVEMENT WAS SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL
CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BUCKINGHAM...
BUENA VISTA...
AMHERST...
DILLWYN...
AND CLIFFORD.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3747 7839 3742 7907 3784 7946 3781 7914
      3778 7911 3779 7909 3772 7907 3770 7899
      3755 7890 3754 7884 3756 7881 3759 7883
      3760 7881 3763 7882 3764 7872 3770 7869
      3768 7864 3771 7865 3776 7861 3775 7853
TIME...MOT...LOC 2205Z 303DEG 30KT 3767 7859 3764 7892 3776 7937

RAB
Special weather statement, Aug 6, 7:12 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
712 PM EDT SAT AUG 6 2016

VAZ035-045>047-070015-
BUCKINGHAM-APPOMATTOX-AMHERST-CAMPBELL-
712 PM EDT SAT AUG 6 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
APPOMATTOX...SOUTHEASTERN AMHERST...SOUTHWESTERN BUCKINGHAM...AND
EASTERN CAMPBELL COUNTIES THROUGH 815 PM EDT...

AT 710 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEAR MADISON HEIGHTS TO SPOUT
SPRING TO NEAR HIXBURG. MOVEMENT WAS SOUTHEAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS. FREQUENT
CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN BE EXPECTED
WITH THESE THUNDERSTORMS.

LOCATIONS IMPACTED INCLUDE...
LYNCHBURG...
APPOMATTOX...
CONCORD...
RUSTBURG...
AND PAMPLIN CITY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3733 7848 3733 7852 3736 7856 3737 7858
      3740 7859 3734 7860 3732 7863 3725 7868
      3722 7873 3723 7878 3720 7880 3720 7882
      3708 7888 3717 7905 3755 7921 3749 7886
      3754 7865 3735 7845
TIME...MOT...LOC 2310Z 325DEG 37KT 3746 7913 3735 7889 3742 7865

RAB
Special weather statement, Aug 6, 7:17 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
717 PM EDT SAT AUG 6 2016

VAZ034-045-070000-
CAMPBELL-BEDFORD-
717 PM EDT SAT AUG 6 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CAMPBELL AND EAST
CENTRAL BEDFORD COUNTIES...

AT 716 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF HUDDLESTON...MOVING SOUTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM. OCCASIONAL
CLOUD-TO-GROUND LIGHTNING AND BRIEF HEAVY RAINFALL CAN BE EXPECTED
WITH THIS THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
ALTAVISTA...
EVINGTON...
AND HODGES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3708 7915 3710 7921 3711 7920 3712 7921
      3711 7922 3712 7925 3713 7925 3713 7926
      3725 7955 3737 7946 3722 7907
TIME...MOT...LOC 2316Z 296DEG 20KT 3726 7942

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:46 PM EDTSpecial Weather StatementRNKFranklin59 min
Aug 5, 10:01 PM EDTAreal Flood AdvisoryRNKFranklin4 hr
Aug 6, 4:25 PM EDTSpecial Weather StatementRNKCity of Buena Vista65 min
Aug 6, 5:15 PM EDTSpecial Weather StatementRNKBuckingham45 min
Aug 6, 5:34 PM EDTSpecial Weather StatementRNKAmherst, City of Buena Vista56 min
Aug 6, 6:07 PM EDTSpecial Weather StatementRNKAmherst, Buckingham53 min
Aug 6, 7:12 PM EDTSpecial Weather StatementRNKAppomattox63 min
Aug 6, 7:17 PM EDTSpecial Weather StatementRNKCampbell43 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.